Texas, 2005

Hail and Damaging Winds in Texas, May 8, 2005

May 8, 2005 · NWS FWD · 30 events in 19 counties and zones

23 thunderstorm wind, 7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$246,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 8, 5:09 AM CST, 20 minutes earlier.

Area forecast discussion, May 8, 5:09 AM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
609 AM CDT SUN MAY 8 2005

.AVIATION...AN MCS WILL AFFECT KACT THIS MORNING WITH TSRA AND
MVFR CIGS AND VIS THROUGH MIDDAY... THEN IMPROVING THIS AFTERNOON AS
THE MCS WEAKENS.  KDFW TRACON WILL REMAIN NORTH OF THE ABOVE
MENTIONED SYSTEM WITH SOME PERIODS OF -RA / SHRA THIS MORNING.  KDFW
CIGS SHOULD REMAIN MVFR INTO THE EARLY AFTERNOON BEFORE LIFTING.
THERE WILL BE ANOTHER CHANCE OF TSRA FOR KDFW TRACON THIS EVENING
04-08Z AS A S/W MOVES ALONG THE RED RIVER VALLEY.

MVFR STRATUS DECK IS EXPECTED TO RETURN TO BOTH KDFW AND KACT LATE
TONIGHT. 75

&&

.DISCUSSION...
420 AM.
AS EXPECTED...AN MCS DEVELOPED IN SOUTHWEST TEXAS LATE
SATURDAY...AND MOVED NORTHEAST TOWARDS NORTH TEXAS. HOWEVER...THE
SYSTEM...WHICH LIKELY WAS SURFACED-BASED THROUGH MUCH OF THE
NIGHT...BEGAN TO BREAK DOWN AFTER MIDNIGHT. THEN...WIDESPREAD
SMALL CLUSTERS OF ELEVATED SHOWERS AND THUNDERSTORMS BEGAN TO
DEVELOP ACROSS NORTH AND CENTRAL TEXAS. WE THINK THAT THIS WILL
CONTINUE THIS MORNING...WITH THE GREATEST THREAT BEING LOCALLY
HEAVY RAINFALL. SOME MARGINAL HAIL IS ALSO POSSIBLE. A TRANSITION
IN THE PRECIPITATION TO BECOME SURFACE BASED IS LIKELY THIS
AFTERNOON...WITH ANY NEW CONVECTION LIKELY FORMING NEAR OUTFLOW
BOUNDARIES. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH A
FEW SUPERCELLS POSSIBLE. LARGE HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAIN SHOULD BE THE MAIN CONCERNS.

THE LIFT FOR THIS MORNINGS RAINFALL PARTIALLY COMES FROM A
TRANSVERSE VERTICAL CIRCULATION IN THE LEFT EXIT REGION OF A JET MAX
MOVING ACROSS THE MEXICAN BORDER THIS MORNING. CURIOUSLY...THERE IS A
SIGNIFICANT 700 MB TROUGH ASSOCIATED WITH THIS SYSTEM...BUT VERY
LITTLE CURVATURE/WIND SHIFT AT 500 MB. I HAVE SEEN THIS TYPE OF
SYSTEM BEFORE. A RELEVANT EVENT THAT WAS SIMILAR IN NATURE WAS THE
5/5/95 MAYFEST HAIL/FLASH FLOOD STORM. IT APPEARS TO ME THAT THIS
KIND OF SYSTEM (STRONG AT 700 MB, WEAKER AT 500 MB) OFTEN ORIGINATES
NEAR THE MOUNTAINS OF THE WESTERN U.S. AND/OR WESTERN MEXICO. COULD
IT COME FROM STRETCHING OF PARCELS (LEADING TO INCREASED VORTICITY
NEAR 700 MB) AS THE PARCELS COME ACROSS THE MEXICAN MOUNTAINS INTO
THE HIGH PLAINS? IF SO, I AM NOT SURE WHY THE ENHANCED VORTICITY
WOULD SHOW ONLY BENEATH 500 MB...UNLESS THERE IS A RELATION TO THE
HEIGHTS OF THE HIGHEST TERRAIN...WHICH IS NEAR 700 MB.

BEYOND TODAY...THE MESOETA DEPICTS A SMALL MCS DROPPING SOUTH INTO
EASTERN PORTIONS OF THE AREA TONIGHT. EARLIER RUNS HAD SOMETHING
SIMILAR...MOVING ALONG THE RED RIVER FROM THE ARDMORE AREA...THEN
COMING ACROSS THE RIVER INTO NORTHEAST TEXAS TONIGHT. RAINFALL QUIETS
DOWN MONDAY AND TUESDAY...AS THE DRY LINE STAYS PUT IN WEST
TEXAS...AND MID-LEVEL RIDGING MOVES SLOWLY ACROSS THE REGION.
SOUTHWEST FLOW ALOFT RETURNS TO THE AREA LATE TUESDAY AND
WEDNESDAY...AND THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN THE
WESTERN ZONES...AS DRY LINE CONVECTION ONCE AGAIN MOVES OUT INTO
THE NORTH TEXAS PLAINS EACH AFTERNOON AND EVENING. BY THE
WEEKEND...ALL MODELS FORECAST A COOL FRONT TO DROP SOUTH INTO
NORTH TEXAS. A FEW THUNDERSTORMS COULD OCCUR ALONG THE FRONT. AFTER
FRONTAL PASSAGE...ISENTROPIC LIFT AHEAD OF THE NEXT APPROACHING
UPPER LOW WILL RESULT IN LOW RAIN CHANCES.

GFS MOS TEMPERATURES ARE FOLLOWED CLOSELY. MINOR ADJUSTMENTS HAVE
BE MADE TO MOS POPS.  #26

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  64  86  68 /  80  40  30  20
WACO, TX              78  65  86  69 /  80  30  20  20
PARIS, TX             75  59  84  66 /  60  40  30  20
DENTON, TX            77  63  87  66 /  60  40  30  20
MCKINNEY, TX          77  62  86  68 /  60  40  30  20
DALLAS, TX            77  63  86  68 /  80  40  30  20
TERRELL, TX           77  63  86  68 /  80  40  30  20
CORSICANA, TX         77  64  86  68 /  80  40  30  20
TEMPLE, TX            79  65  88  68 /  80  50  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

/26
Hazardous weather outlook, May 8, 2:47 AM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
347 AM CDT SUN MAY 8 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-082100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
347 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS TODAY THROUGH TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREAT... BUT HEAVY RAINFALL COULD ALSO LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE A CHANCE OF THUNDERSTORMS NORTHEAST OF AN EASTLAND TO
FRANKLIN LINE MONDAY... ALSO GENERALLY WEST OF INTERSTATE 35
WEDNESDAY AND THURSDAY... AND ACROSS ALL OF NORTH TEXAS FRIDAY AND
SATURDAY.  AT THIS TIME... SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED AT ANY TIME TODAY OR TONIGHT.

In the hours before

Special weather statement, May 8, 2:44 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
344 AM CDT SUN MAY 8 2005

TXZ104-080945-

COLLIN-
345 AM CDT SUN MAY 8 2005

...SIGNIFICANT WEATHER UPDATE...

AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING FROM PLANO...TO
MCKINNEY...TO WESTON. THE STORMS WERE MOVING NORTHEAST AT 20 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE ALLEN...ANNA...FAIRVIEW...
LOWRY CROSSING...LUCAS...MCKINNEY...PARKER AND PLANO.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...AND
PEA-SIZED HAIL CAN BE EXPECTED FROM THESE STORMS.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, May 8, 4:23 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
523 AM CDT SUN MAY 8 2005

TXZ141>145-156>159-081045-

BELL-BOSQUE-COMANCHE-CORYELL-HAMILTON-HILL-LAMPASAS-MCLENNAN-MILLS-
523 AM CDT SUN MAY 8 2005

...SIGNIFICANT WEATHER UPDATE...

AN AREA OF THUNDERSTORMS FROM NEAR LOMETA NORTH TO HICO AT 523 AM WILL
MOVE EAST NORTHEAST AT 35 MPH AND AFFECT KILLEEN...TEMPLE...
GATESVILLE...MERIDIAN AND SURROUNDING AREAS THROUGH 7 AM. PEA-SIZED
HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE STORMS.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Lampasas

When
May 8, 5:29 AM CST
Where
Lampasas County, Lampasas
Measured
52 kt (60 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.067, -98.183

Power lines knocked down.

Thunderstorm Wind, Coryell

When
May 8, 5:38 AM CST
Where
Coryell County, 1 mi NE of Gatesville
Measured
52 kt (60 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
31.450, -97.733

Several trees knocked down.

Thunderstorm Wind, McLennan

When
May 8, 6:00 AM CST
Where
McLennan County, Central Portion
Measured
60 kt (69 mph) estimated sustained
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
31.550, -97.200

Numerous power lines and trees were blown down and minor roof damage was reported. Also, a barn was destroyed near Hewitt.

Thunderstorm Wind, Bell

When
May 8, 6:15 AM CST
Where
Bell County, Temple
Measured
52 kt (60 mph) estimated sustained
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
31.100, -97.350

Significant damage to homes reported, including roofs blown off. Trees and fences were blown down, as well as dozens of power lines in the city's northern historic district.

Thunderstorm Wind, Milam

When
May 8, 6:27 AM CST
Where
Milam County, Rockdale
Measured
50 kt (58 mph) estimated sustained
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
30.650, -97.000

Power lines knocked down.

Thunderstorm Wind, Falls

When
May 8, 6:32 AM CST
Where
Falls County, Marlin
Measured
52 kt (60 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
31.300, -96.900

Large tree limbs broken off.

Thunderstorm Wind, Milam

When
May 8, 6:36 AM CST
Where
Milam County, 4 mi NE of Cameron
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
30.883, -96.917

Trees blown down.

Thunderstorm Wind, Limestone

When
May 8, 6:56 AM CST
Where
Limestone County, Kosse
Measured
52 kt (60 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
31.300, -96.633

Thunderstorm Wind, Robertson

When
May 8, 7:05 AM CST
Where
Robertson County, Franklin
Measured
52 kt (60 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
31.033, -96.483

Several trees blown down.

Thunderstorm Wind, Robertson

When
May 8, 7:15 AM CST
Where
Robertson County, 15 mi NE of Franklin
Measured
61 kt (70 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
31.183, -96.300

Large tree limbs broken off.

Thunderstorm Wind, Limestone

When
May 8, 7:15 AM CST
Where
Limestone County, Mexia
Measured
52 kt (60 mph) estimated sustained
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
31.683, -96.500

Trees and power lines knocked down.

Thunderstorm Wind, Leon

When
May 8, 7:30 AM CST
Where
Leon County, 4 mi N of Centerville
Measured
52 kt (60 mph) estimated sustained
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
31.300, -95.983

Seventy foot tree blown down on top of house.

Thunderstorm Wind, Leon

When
May 8, 7:32 AM CST
Where
Leon County, Jewett
Measured
52 kt (60 mph) estimated sustained
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
31.367, -96.150

Power lines blown down.

Thunderstorm Wind, Freestone

When
May 8, 7:35 AM CST
Where
Freestone County, Fairfield
Measured
52 kt (60 mph) estimated sustained
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
31.717, -96.167

Numerous trees and power lines knocked down.

Thunderstorm Wind, Freestone

When
May 8, 7:35 AM CST
Where
Freestone County, Teague
Measured
52 kt (60 mph) estimated sustained
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
31.617, -96.283

Large trees fell on at least two porches, causing significant damage. A mobile home was blown across a street. Glass was blown out of a storefront on Highway 84. A large oak tree fell onto a mobile home, and a barn was also destroyed. Numerous trees and power lines were also knocked down throughout town.

Thunderstorm Wind, Leon

When
May 8, 7:38 AM CST
Where
Leon County, Buffalo
Measured
52 kt (60 mph) estimated sustained
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
31.467, -96.067

Power lines blown down.

Thunderstorm Wind, Anderson

When
May 8, 8:09 AM CST
Where
Anderson County, 3 mi W of Palestine
Measured
52 kt (60 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
31.750, -95.683

Three inch tree limbs broken off...relayed by sheriff's office.

Thunderstorm Wind, Anderson

When
May 8, 8:12 AM CST
Where
Anderson County, Montalba
Measured
61 kt (70 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
31.883, -95.700

Silo overturned by high winds.

Thunderstorm Wind, Anderson

When
May 8, 8:21 AM CST
Where
Anderson County, Countywide
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.750, -95.650

Power lines and tree limbs blown down across the county.

Thunderstorm Wind, Henderson

When
May 8, 8:30 AM CST
Where
Henderson County, Eustace
Measured
61 kt (70 mph) estimated sustained
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
32.300, -95.983

A residential barn and all its contents were destroyed. The barn blew across Ranchette Road and downed several electrical lines. A tractor and other items in the barn were damaged. Trees were also uprooted.

Thunderstorm Wind, Anderson

When
May 8, 8:30 AM CST
Where
Anderson County, Palestine
Measured
52 kt (60 mph) estimated sustained
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
31.750, -95.633

Damage to roofs, carports, and sheds occurred. Several large trees were uprooted and power lines were knocked down.

Hail, Young

When
May 8, 4:04 PM CST
Where
Young County, 3 mi SW of Olney
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.333, -98.800

Hail, Jack

When
May 8, 4:22 PM CST
Where
Jack County, 6 mi S of Jacksboro
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.133, -98.167

Hail, Palo Pinto

When
May 8, 4:38 PM CST
Where
Palo Pinto County, 3 mi E of Graford
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.933, -98.200

Relayed by Parker county sheriff's office.

Hail, Jack

When
May 8, 4:40 PM CST
Where
Jack County, Perrin
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.033, -98.067

Hail, Wise

When
May 8, 4:48 PM CST
Where
Wise County, Lake Bridgeport
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.217, -97.867

Thunderstorm Wind, Mills

When
May 8, 5:06 PM CST
Where
Mills County, 2 mi N of Mullin
Measured
52 kt (60 mph) estimated sustained
Reported by
GENERAL PUBLIC
Coordinates
31.583, -98.667

Tree limbs broken.

Hail, Palo Pinto

When
May 8, 5:09 PM CST
Where
Palo Pinto County, 3 mi E of Graford
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.933, -98.200

Quarter size hail covering the ground.

Thunderstorm Wind, Parker

When
May 8, 5:38 PM CST
Where
Parker County, 6 mi NW of Weatherford
Measured
52 kt (60 mph) measured sustained
Reported by
AMATEUR RADIO
Coordinates
32.833, -97.867

60 mph wind gust in Peaster.

Hail, Denton

When
May 8, 6:24 PM CST
Where
Denton County, Ponder
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.183, -97.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453556, 5453557, 5453710, 5453657, 5453707, 5453558, 5453708, 5453559, 5453560, 5453638, 5453656, 5453639, 5453640, 5453641, 5453655, 5453642, 5453643, 5453644, 5453645, 5453654, 5453658, 5453646, 5453647, 5453648, 5453649, 5453650, 5453709, 5453651, 5453652, 5453653.